Alert archive / Michigan / Tornado Warnings in 2024
Tornado Warning 2, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this tornado warning at Feb 27, 2024, 11:57 PM EST for Kalamazoo County, Michigan. It was in force for 16 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 27, 2024, 11:57 PM EST (04:57 UTC)
- Expired
- Feb 28, 2024, 12:13 AM EST
- In force
- 16 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Kalamazoo County, MI
The radar
The Grand Rapids radar (KGRR), 71 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 28, 12:20 AM EST | HAIL 1 | 3 S Climax, MI | Hail covering ground with largest being at least quarter size. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 27, 9:45 PM EST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 1028 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 0.9
The text
As transmitted.
666
WFUS53 KGRR 280457
TORGRR
MIC077-280530-
/O.NEW.KGRR.TO.W.0002.240228T0457Z-240228T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Grand Rapids MI
1157 PM EST Tue Feb 27 2024
The National Weather Service in Grand Rapids has issued a
* Tornado Warning for...
Eastern Kalamazoo County in southwestern Michigan...
* Until 1230 AM EST.
* At 1156 PM EST, a severe thunderstorm capable of producing a
tornado was located near Galesburg, or 8 miles east of Kalamazoo,
moving east at 45 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Galesburg and Climax around 1200 AM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!
&&
LAT...LON 4230 8557 4238 8530 4217 8529 4213 8549
TIME...MOT...LOC 0456Z 250DEG 41KT 4225 8544
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
NJJ1 follow-up statement
088 WWUS53 KGRR 280513 SVSGRR Severe Weather Statement National Weather Service Grand Rapids MI 1213 AM EST Wed Feb 28 2024 MIC077-280523- /O.CAN.KGRR.TO.W.0002.000000T0000Z-240228T0530Z/ Kalamazoo MI- 1213 AM EST Wed Feb 28 2024 ...THE TORNADO WARNING FOR EASTERN KALAMAZOO COUNTY IS CANCELLED... The storm which prompted the warning has moved out of the area. Therefore, the warning has been cancelled. However, small hail and lightning are still possible with this thunderstorm. A Severe Thunderstorm Watch remains in effect until 500 AM EST for south central and southwestern Michigan. LAT...LON 4230 8557 4238 8530 4217 8529 4213 8549 TIME...MOT...LOC 0510Z 250DEG 41KT 4232 8519 $$ CAS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Feb 27, 7:47 PM EST, 4 hours 10 minutes earlier. Its key messages:
- Severe Weather Potential Remains This Evening and Tonight
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
- Dry and Warming Trend Into The Weekend
Area forecast discussion, Feb 27, 7:47 PM EST, 4 hours 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
747 PM EST Tue Feb 27 2024
.KEY MESSAGES...
- Severe Weather Potential Remains This Evening and Tonight
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
- Dry and Warming Trend Into The Weekend
&&
.UPDATE...
Issued at 733 PM EST Tue Feb 27 2024
Adjusted POPs and Weather for tonight to match up with radar
trends and generally followed the HRRR with a line of storms
expanding eastward from the cluster of convection across northern
Illinois in an area of stronger theta-e advection. Still expect
the main threat to be large hail, but a wind threat and chance for
at least a brief QLCS-type tornado exists across the southern CWA
border.
&&
.DISCUSSION...
Issued at 336 PM EST Tue Feb 27 2024
- Severe Weather Potential Remains This Evening and Tonight
Our thinking has not changed much over the course of the last few
days and even as the event approaches we continue to believe we
will see some severe weather in the 700pm to 300am time frame
tonight. The parameter space is at levels we thought it would be
if not even a bit better. Surface based CAPE values are 2,000 j/kg
in our Southern CWA. The SPC mesoanalysis page along with current
RAP soundings in Southern Kalamazoo County show the cap has
eroded. MUCAPE values in the same 19z RAP sounding show MUCAPE
values of 2300 j/kg and 0-6km deep layer shear of 33 knots. The
shear values should increase as the low level jet moves in this
evening as does the upper level jet from the plains. Plenty of
shear will be available. Therefore, organized storms are expected
with rotating updrafts. Severe wind and hail are distinct
possibilities as are isolated tornadoes.
Regarding the tornado threat a secondary surface low looks to be
developing in the Northeast Missouri vicinity. This low is
forecast to lift northeast across Lake Michigan this evening which
may tend to lift a warm front into the southern CWA near I-94. The
warm front may become a focus for convection and the possibility
of acquiring stronger low level shear. Storm modes will be mixed
with lines and bows with a few embedded supercells as well. The
radar is expected to become active later this evening with the
most concerning time frame likely between 700pm and midnight.
Storms will continue after midnight but the may tend to be outflow
dominant by then. Bottom line...all hazards remain in play.
Watches and warnings are certainly possible this evening and
overnight.
- Powerful Cold Front Brings Snow, Wind and Slick Roads Wednesday
A very strong cold front will plow through the area late tonight
and Wednesday morning. Temperatures around daybreak across it will
range from the 50s in Detroit to the single digits in Wisconsin.
Rain water on area roads and sidewalks may flash freeze in the
400am to 1000am time frame as the cold front surges through the
area. We have issued a Winter Weather Advisory for our western two
rows of counties as this is where more snow will occur. We think a
half inch is likely in many areas with local amounts up to 1-2
inches. The rapid drop in temperatures and burst of snow will
likely result in some travel problems Wednesday morning.
To the east, a Wind Advisory will be issued for the eastern 2 rows
of counties. There will be a little bit of snow there as well, but
much less. Most locations will see a trace. A few spots may see a
half inch. The flash freeze is a possibility as well, but given
less snow we went with the bigger threat and that is the wind.
Wind gusts on Wednesday will be 40-45 mph in the west and 45 to 50
mph in the east. Some power outages are likely on Wednesday in
spots.
- Dry and Warming Trend Into The Weekend
Upper level ridging and high pressure build in through the weekend.
We'll have to watch a brief shortwave trough that moves through
Friday. At this time this system looks to track just south of our
area. Under the ridge temperatures are expected to warm each day
with pretty good agreement in the ensembles of highs in the 30s on
Thursday warming into the 60s by Sunday.
&&
.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 648 PM EST Tue Feb 27 2024
VFR conditions early this evening with south winds gusting to 20
to 25 knots at times along with some LLWS. A line of strong to
severe thunderstorms storms will bring IFR conditions around 03Z
to 04Z near AZO and BTL. These storms could bring wind gusts to
50 knots and hail more than one inch in diameter. The storms will
be moving through central Lower Michigan, including MKG, GRR and
LAN, as well as JXN between 04Z to 05Z. There will be scattered
showers and thunderstorms behind the line of storms through about
08Z.
A strong cold front moves through Lower Michigan around 12Z and
this is followed by strong northwest winds gusting to 40 knots at
times as well as snow showers that will bring areas of IFR
conditions across western Lower Michigan through Wednesday
afternoon.
&&
.MARINE...
Issued at 336 PM EST Tue Feb 27 2024
Multiple hazards ongoing and expected over Lake Michigan over the
next 24 to 36 hours. A Marine Dense Fog Advisory was issued early
today for the fog bank over Lake Michigan north of Holland. This
area of fog is somewhat ephemeral in that it is currently
shrinking in size after being somewhat widespread earlier this
afternoon. It is occuring due to high dew point air riding over
cold Lake Michigan waters. This will continue to be the case until
the cold front sweeps through overnight. So, the fog may be
somewhat in and out this evening but the threat remains so we will
continue the advisory.
A Small Craft Advisory is in effect now and continues into the
overnight. The SCA transitions into a Gale Warning at 100am. Winds
in the mixed layer are 40 knots over Lake Michigan so gales to
that level are expected given the well mixed air behind the cold
front. Winds should drop below Gale Force Wednesday evening, but
it will stay windy through Wednesday night.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Winter Weather Advisory from 4 AM to 4 PM EST Wednesday for
MIZ037-038-043-044-050-056-057-064-065-071-072.
Wind Advisory from 7 AM to 7 PM EST Wednesday for MIZ039-040-045-
046-051-052-058-059-066-067-073-074.
MARINE...Small Craft Advisory until 1 AM EST Wednesday for LMZ844>849.
Gale Warning from 1 AM to 7 PM EST Wednesday for LMZ844>849.
&&
UPDATE...Ostuno
DISCUSSION...Duke/RAH
AVIATION...Ostuno
MARINE...DukeHazardous weather outlook, Feb 27, 12:01 PM EST, 11 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 1201 PM EST Tue Feb 27 2024 MIZ037>040-043>046-050>052-056>059-064>067-071>074-280830- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 1201 PM EST Tue Feb 27 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms are likely this evening and tonight. Some of these storms could become severe. The best chance for severe weather will be near and south of Interstate 96 between 700 pm and 200 am. Large hail, damaging winds and an isolated tornado are all possible. Rain showers will change over to snow showers late tonight and Wednesday morning. Temperatures will plummet behind a strong cold front to below freezing, causing wet roads to flash freeze for the Wednesday morning commute. Some light snow accumulations will be likely west of U.S. Highway 131. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Snow showers will wind down through Wednesday. Wind gusts to 40 mph will be likely as the strong storm system pulls away. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible late this evening and during the early overnight hours. LMZ844>849-280830- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1201 PM EST Tue Feb 27 2024 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Conditions will be hazardous for Small Craft for today through this evening. Gales will develop after midnight creating hazardous conditions for all mariners. Thunderstorms will pose a hazard to mariners on Lake Michigan tonight, especially south of Whitehall. Strong winds, large hail and an isolated waterspout are all possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gales on Wednesday will gradually taper off through the day on Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible late this evening and during the early overnight hours. NJJ/DUKE
In the hours before
Local storm report, Feb 27, 11:17 PM EST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1117 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM Hail 2 SE Kalamazoo 42.25N 85.57W
02/27/2024 E0.75 inch Kalamazoo MI Public
Report from mPING: Dime (0.75 in.).
&&Local storm report, Feb 27, 11:25 PM EST, 32 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1125 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM Hail 2 NE Decatur 42.12N 85.95W
02/27/2024 M1.00 inch Van Buren MI Trained Spotter
Quarter sized hail, wind gusts to 70 mph.
Persistent wall cloud, and a brief funnel
cloud observed.
&&Local storm report, Feb 27, 11:34 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1134 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Tstm Wnd Gst 2 W Grand Haven 43.06N 86.26W
02/27/2024 M47 MPH LMZ846 MI Mesonet
Mesonet station XGHL Grand Haven Light.
&&Local storm report, Feb 27, 11:44 PM EST, 13 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1144 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1126 PM Tstm Wnd Dmg 3 SW Lawton 42.13N 85.88W
02/27/2024 Van Buren MI Trained Spotter
Healthy trees and power lines down on County
Road 669 just north of 79th Street.
&&Local storm report, Feb 27, 11:48 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1148 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM Hail 3 S Waverly 42.69N 84.61W
02/27/2024 M0.25 inch Eaton MI Public
&&Local storm report, Feb 27, 11:49 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Grand Rapids MI
1149 PM EST Tue Feb 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM Hail Onondaga 42.44N 84.56W
02/27/2024 M0.25 inch Ingham MI Public
&&The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 27, 9:19 PM EST | Special Marine Warning | GRR | 116 min | |
| Feb 27, 10:03 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo, Van Buren | 57 min |
| Feb 27, 10:31 PM EST | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton | 44 min |
| Feb 27, 10:38 PM EST | Severe Thunderstorm Warning | GRR | Allegan | 52 min |
| Feb 27, 10:56 PM EST | Tornado Warning | GRR | Van Buren | 49 min |
| Feb 27, 11:19 PM EST | Severe Thunderstorm Warning | GRR | Allegan, Barry, Kalamazoo | 56 min |
| Feb 27, 11:19 PM EST | Severe Thunderstorm Warning | GRR | Eaton | 15 min |
| Feb 27, 11:32 PM EST | Severe Thunderstorm Warning | GRR | Kalamazoo | 43 min |
| Feb 28, 12:01 AM EST | Tornado Warning | GRR | Calhoun | 59 min |
| Feb 28, 12:46 AM EST | Tornado Warning | GRR | Ingham, Jackson | 44 min |
| Feb 28, 5:24 PM EST | Small Craft Advisory | GRR | 18 hr |
Nearby
Tornado Warnings in Michigan, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.